Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Topological ergodic theory and mean rotation


Authors: Steve Alpern and V. S. Prasad
Journal: Proc. Amer. Math. Soc. 118 (1993), 279-284
MSC: Primary 58F11; Secondary 28D05
MathSciNet review: 1143014
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {\mathcal{H}_0}({M^n},\mu )$ denote the set of all homeomorphisms of a compact manifold $ {M^n}$ that preserve a locally positive nonatomic Borel probability measure $ \mu $ and are isotopic to the identity. The notion of the mean rotation vector for a torus homeomorphism has been extended by Fathi to a continuous map $ \theta $ on $ {\mathcal{H}_0}({M^n},\mu )$. We show that any abstract ergodic behavior typical for automorphisms of $ ({M^n},\mu )$ as a Lebesgue space is also typical not only in $ {\mathcal{H}_0}({M^n},\mu $ but also in each closed subset of constant $ \theta $. By typical we mean dense $ {G_\delta }$ in the appropriate space. Weak mixing is an example of such a typical abstract ergodic behavior. This contrasts sharply with a deep result of the KAM theory that for some rotation vectors $ \overrightarrow v $, there is an open neighborhood of rotation by $ \overrightarrow v $, in the space of smooth volume preserving $ n$-torus diffeomorphisms with $ \theta = \overrightarrow v $, where each diffeomorphism in the open set is conjugate to rotation by $ \overrightarrow v $ (and hence cannot be weak mixing).


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58F11, 28D05

Retrieve articles in all journals with MSC: 58F11, 28D05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1993-1143014-5
PII: S 0002-9939(1993)1143014-5
Article copyright: © Copyright 1993 American Mathematical Society